Severe Bradycardia Following Electrical Cardioversion for Atrial Tachyarrhythmias in Patients: DISCUSSION

Acute myocardial infarction with multivessel coronary artery disease was the common feature in our three patients. During the course of their myocardial infarctions all three developed atrial tachyarrhythmias that required electrical cardioversion. This was followed by severe, prolonged bradycardia that required ventricular pacing. There was no clinical evidence of intrinsic sinus node dysfunction prior to their hospitalization, and one of the patients (case 2) has not demonstrated any evidence of sinus node dysfunction over a one-year follow-up period.

Bradyarrhythmias following electrical cardioversion for atrial tachyarrhythmias are uncommon. Waldecker et al reported their results of 112 episodes of direct current countershocks for tachyarrhythmias in 75 patients. In their series significant bradycardia following countershock for supraventricular tachycardia occurred only in one patient (sinus bradycardia—50 beats/min), who in fact was clinically suspected to have a sick sinus syndrome. Lemberg et al reported 101 episodes of direct current electrical counter- shock in patients with atrial fibrillation and did not encounter a single instance of significant bradycardia after electric countershock. Bradyarrhythmias following ventricular de­fibrillation have been described, but these are related to cholinergic stimulation, are transient, and respond to IV atropine. None of these electrical cardioversions was per­formed in the setting of an acute myocardial infarction. The present report documents the occurrence of serious brady­cardia following electrical cardioversion for atrial tachyar­rhythmia in the setting of an acute infarction. While the pathogenesis of the bradycardia in our patients is unclear, it is not likely to be related to cholinergic stimulation alone, because IV atropine was ineffective, and in patients 2 and 3 the atrial activity did not recur for a long time. Although there was no clinical or laboratory evidence of drug toxicity, it is possible that the bradycardia may have been potentiated by digoxin and/or quinidine. The most likely explanation is ischemic dysfunction of the sinus node during the course of the acute myocardial infarction.
erectalis 20 mg

This report describes a potentially life-threatening com­plication that should be recognized when performing elec­trical cardioversion for new-onset atrial tachyarrhythmia in the setting of an acute myocardial infarction. In such a situation, measures for immediate, temporary pacing should be readily available.

Category: Main

Tags: Atrial Tachyarrhythmias, Electrical Cardioversion, Severe Bradycardia

Leave a Reply

Your email address will not be published.

CAPTCHA image
*